Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Indianapolis, IN

August 9, 2012Fountain County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 9, 2012, 6:33 PM EDT for Fountain County, Indiana. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 6:33 PM EDT (22:33 UTC)
Expired
Aug 9, 2012, 7:00 PM EDT
In force
27 min
Issued by
NWS Indianapolis, IN

County Fountain County, IN

The radar

The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:07 PM EDTTSTM WND DMGWallace, INHAIL 1.50 TO 2.25 INCHES IN DIAMETER CAUSED DAMAGE TO CARS AND ROOFS. TREES AND TREE LIMBS WERE DOWNED BY THUNDERSTORM GUSTS. TIME ESTIMATED...BASED ON RADAR.
Aug 9, 7:07 PM EDTHAIL 2Wallace, INHAIL 1.50 TO 2.25 INCHES IN DIAMETER CAUSED DAMAGE TO CARS AND ROOFS. TREES AND TREE LIMBS WERE DOWNED BY THUNDERSTORM GUSTS. TIME ESTIMATED...BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WWUS83 KIND 092233
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
633 PM EDT THU AUG 9 2012

INZ035-036-092300-
FOUNTAIN-MONTGOMERY-
633 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN FOUNTAIN AND WESTERN
MONTGOMERY COUNTIES UNTIL 700 PM EDT...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VEEDERSBURG...OR 16 MILES EAST OF
DANVILLE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  VEEDERSBURG...
  YEDDO...
  HILLSBORO...
  WALLACE...
  WAYNETOWN...
  ALAMO...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4012 8740 4018 8734 4012 8703 3997 8704
      3995 8709 3995 8722 4005 8741
TIME...MOT...LOC 2233Z 291DEG 15KT 4009 8732

$$

MRD/MK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:45 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 9, 4:45 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
445 PM EDT THU AUG 9 2012

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 226 PM EDT THU AUG 9 2012

LOW PRESSURE OVER SOUTHEASTERN ILLINOIS WILL PUSH NORTHEAST
TONIGHT...DRAGGING A COLD FRONT ACROSS CENTRAL INDIANA THIS
EVENING. THIS IN COMBINATION WITH DAYTIME HEATING WILL ALLOW FOR
SCATTERED THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND THIS
EVENING ALONG AND AHEAD OF THE FRONT.

THE LOW WILL SLOWLY PUSH TO THE EASTERN GREAT LAKES ON FRIDAY AND
SATURDAY...ALLOWING COOLER AIR ON NORTHWEST WINDS AND DRY WEATHER TO
ARRIVE IN CENTRAL INDIANA FOR THE WEEKEND.

COOLER WEATHER IS EXPECTED MUCH OF NEXT WEEK. A LOW PRESSURE
SYSTEM PASSING TO THE SOUTH ON WEDNESDAY AND A COLD FRONT
APPROACHING ON THURSDAY NIGHT AND FRIDAY WILL BRING OUR NEXT
CHANCES FOR SHOWERS AND STORMS.

&&

.NEAR TERM /TONIGHT/...
ISSUED AT 226 PM EDT THU AUG 9 2012

SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS LOW PRESSURE NEAR STL
WITH A COLD FRONT EXTENDING SW INTO NW ARKANSAS AND A WARM FRONT
STRETCHING SE ACROSS SOUTHERN ILLINOIS AND SOUTHERN INDIANA.
VISIBLE PICTURE SHOW PLENTY OF CLOUD COVER ACROSS CENTRAL
INDIANA...HOWEVER CLEARING WAS IN PLACE ACROSS CENTRAL AND
SOUTHERN ILLINOIS. DEW POINT TEMPS REMAINED MOIST IN THE 60S. RADAR
SHOWS TSRA DEVELOPING OVER CENTRAL KENTUCKY AND SW OHIO.

MAIN FORECAST CHALLENGE WILL BE POPS.

AS THE LOW PRESSURE SYSTEM NEAR STL IS EXPECTED TO TRACK NE
TONIGHT MORE FAVORABLE CONDITIONS ARE EXPECTED OVER ILLINOIS FOR
CONVECTION DEVELOPMENT. LIFTED INDICES REMAIN NEGATIVE THIS
AFTERNOON AHEAD OF THE FRONT WITH FAVORABLE CAPE IN EXCESS OF 1300
J/KG. HRRR DEVELOPS BEST CONVECTION ALONG THE COLD FRONT WHICH
SHOULD PASS ACROSS CENTRAL INDIANA AFTER 00Z. 0-3KM SHEAR AXIS OF
NEAR 25-30 KNTS PUSH ACROSS THE STATE WITH ET FRONT AS WELL. THUS
WILL KEEP TSRA MENTION WITH LIKELY OR BETTER POPS FOR TONIGHT.

AS THE FRONT DEPARTS TOWARD 12Z FORECAST SOUNDINGS SHOW MUCH DRIER
AIR ARRIVING. WILL TREND POPS DOWNWARD AFTER 06Z. AS FOR LOWS...WILL
USE A BLEND OF MAVMOS AND METMOS GIVEN THE CHANGE IN AIRMASS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
ISSUED AT 226 PM EDT THU AUG 9 2012

MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN AND
WILL USE A BLEND. MAIN FORECAST CHALLENGE WILL BE TEMPS THROUGH THE
PERIOD.

NAM/GFS AGREE THAT A DEEP UPPER LOW EXPECTED TO BE OVER NORTHERN
INDIANA ON FRIDAY WILL SLOWLY DRIFT NORTHEAST TO THE GREAT LAKES.
ABUNDANT CLOUD COVER IS EXPECTED TO REMAIN ACROSS THE AREA ON
FRIDAY AS THE LOW DRIFTS TO THE NORTH. TIME HEIGHT SECTIONS SHOW
GOOD LOWER LEVEL MOISTURE. FURTHERMORE FORECAST SOUNDINGS SHOW
CONVECTIVE TEMPERATURES IN THE LOWER 70S THAT COULD RESULT IN SOME
ISOLATED POP UP AFTERNOON RAIN SHOWERS. WILL TREND HIGHS COOLER
THAN MAVMOS GIVEN THE EXPECTED CLOUDS AND THE COLD AIR ADVECTION.

LINGERING CLOUDS AND ANY ISOLATED SHRA WILL DISSIPATE ON FRIDAY
NIGHT AS UPPER LOW PULLS NORTHEAST AND ANY DAYTIME HEATING WANES.
EVEN BETTER DRYING APPEARS IN THE FORECAST SOUNDINGS IN ON FRIDAY
NIGHT AND SATURDAY...CONTINUING INTO SATURDAY NIGHT AS HIGH
PRESSURE REMAINS ACROSS THE AREA. GIVEN THE COLD AIR ADVECTION AS
850MB TEMPS FALL NEAR 10C WILL TREND HIGHS AND LOWS COOLER THAN
MAVMOS...WITH MOSTLY CLEAR NIGHTS AND A SUNNY SATURDAY.

SURFACE HIGH REMAINS IN CONTROL IN SUNDAY ACROSS THE OHIO
VALLEY...HOWEVER ALOFT A SHORT WAVE IS APPROACHING AND PUSHING
THROUGH INDIANA. SURFACE FLOW DOES NOT APPEAR TO OPEN AND ALLOW
FOR THE ADDITION OF GULF MOISTURE. THUS FOR NOW WILL HOLD OFF ON
POPS FOR SUNDAY UNTIL BETTER CONFIDENCE IS REVEALED IN LOWER LEVEL
MOISTURE....BUT WILL INCREASE CLOUD COVERAGE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
ISSUED AT 226 PM EDT THU AUG 9 2012

ENSEMBLES SUGGEST A FAIRLY PROGRESSIVE FLOW ACROSS THE NORTHERN
PARTS OF THE COUNTRY...WHILE THE SUB TROPICAL RIDGE HOLDS FROM THE
SOUTHERN ROCKIES EASTWARD ACROSS THE GULF COAST STATES. ANOTHER
UPPER DISTURBANCE IS EXPECTED TO DROP INTO THE GREAT LAKES AND OHIO
VALLEY EARLY NEXT WEEK...AND THEN LIFT OFF TO THE EAST BY THE MIDDLE
OF NEXT WEEK. ENSEMBLES SUGGEST THE BEST THREAT FOR PRECIPITATION
WITH THIS SYSTEM WILL BE MONDAY AND MONDAY NIGHT. WILL GO WITH
CHANCE POPS AT THOSE TIMES. HEIGHTS ARE EXPECTED TO RISE TOWARDS THE
MIDDLE OF NEXT WEEK AS TROUGH LIFTS OFF TO THE EAST...SO WILL
CONTINUE WITH A DRY FORECAST FOR TUESDAY AND WEDNESDAY.

BY THURSDAY...THERE ARE INDICATIONS THAT THE HEAT RIDGE MAY TRY TO
BUILD BACK INTO THE SOUTHERN PLAINS. THE ENSEMBLES SUGGEST ANOTHER
DISTURBANCE MAY RIDE OVER THE DEVELOPING RIDGE INTO THE LOCAL AREA
BY THURSDAY. WILL CONTINUE WITH CHANCE POPS AT THAT TIME.

&&

.AVIATION /DISCUSSION FOR THE 092100Z TAF UPDATES/...

ISSUED AT 445 PM EDT THU AUG 9 2012

THUNDERSTORMS ARE TAKING THEIR TIME DEVELOPING THIS AFTERNOON BUT
WITH LITTLE TO NO CAP...SHOULD NOT TAKE LONG. FOR THE UPDATE...TOOK
OUT UNNECESSARY HIGH LEVEL CEILINGS AND MADE MINOR TWEAKS TO WINDS.
OTHERWISE...NO CHANGES.

PREVIOUS DISCUSSION FOLLOWS....

SOME LOW POTENTIAL FOR DISORGANIZED CONVECTION EXPECTED TO LINGER
THROUGH THE MID AFTERNOON HOURS OVER THE TAF SITES AS WARM ADVECTION
CONTINUES OVER A SURFACE BOUNDARY LOCATED SOUTH OF THE OHIO RIVER.
MOST OF THE STRONGER INSTABILITY HAS BEEN SWEPT OUT OF THE LOCAL
AREA DUE TO CONVECTION EARLY THIS MORNING...SO THERE IS SOME DOUBT
ABOUT HOW MUCH CONVECTION MAY REDEVELOP LATER THIS AFTERNOON.
APPEARS THE BEST CHANCES FOR CONVECTION WILL BE WITH A COLD
FRONT...WHICH WILL DROP SOUTHEAST ACROSS THE TAF SITES ROUGHLY IN
THE 092300Z-100400Z TIME FRAME. WILL CONCENTRATE THE THUNDER THREAT
DURING THESE TIMES IN THE FORECAST. BRIEF IFR VISIBILITY
RESTRICTIONS LIKELY IN THE HEAVIER CELLS. CONVECTIVE CLOUD BASES
030-040.

OUTSIDE OF ANY CONVECTION...CEILINGS ABOVE 050/SURFACE WINDS BELOW
12 KTS EXPECTED FOR THE MOST PART THROUGH 100600Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....JAS
AVIATION...JAS/MK
Hazardous weather outlook, Aug 9, 11:20 AM EDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1120 AM EDT THU AUG 9 2012

INZ021-028>031-035>049-051>057-060>065-067>072-101530-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1120 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE LIKELY TODAY AND EARLY TONIGHT. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREAT. LIGHTNING...AND VERY HEAVY
RAINFALL IS ALSO POSSIBLE.

HAZARDS: DAMAGING WINDS...LARGE HAIL...LIGHTNING...MINOR FLOODING.

TIMING: ANY TIME FROM NOW THROUGH MIDNIGHT. HOWEVER THE BEST
CHANCE OF SEVERE WEATHER WILL OCCUR AROUND LATE THIS AFTERNOON
AND EARLY TONIGHT.

DISCUSSION: THUNDERSTORMS CURRENTLY ACROSS CENTRAL INDIANA WILL
DIMINISH BY MID MORNING. THEN THUNDERSTORMS WILL REDEVELOP BY LATE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: MUCH COOLER WEATHER AND A CHANCE OF LIGHT SHOWERS WILL
BE THE RULE FRIDAY. DRY WEATHER WILL BE THE RULE FROM SATURDAY
THROUGH THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL BE QUITE MILD
SATURDAY AND THEN BECOME HOTTER BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR EARLY TONIGHT.

&&

PUMA

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Local storm report, Aug 9, 5:43 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
543 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 NE AVON               39.77N  86.37W
08/09/2012  M1.45 INCH       HENDRICKS          IN   NWS EMPLOYEE

&&

EVENT NUMBER IND1200570

NIELD
Special weather statement, Aug 9, 6:33 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
633 PM EDT THU AUG 9 2012

INZ035-036-092300-
FOUNTAIN-MONTGOMERY-
633 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN FOUNTAIN AND WESTERN
MONTGOMERY COUNTIES UNTIL 700 PM EDT...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VEEDERSBURG...OR 16 MILES EAST OF
DANVILLE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  VEEDERSBURG...
  YEDDO...
  HILLSBORO...
  WALLACE...
  WAYNETOWN...
  ALAMO...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4012 8740 4018 8734 4012 8703 3997 8704
      3995 8709 3995 8722 4005 8741
TIME...MOT...LOC 2233Z 291DEG 15KT 4009 8732

MRD/MK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:26 PM EDTSevere Thunderstorm WarningINDJohnson, Marion, Shelby33 min
Aug 8, 9:58 PM EDTAreal Flood AdvisoryINDHendricks, Marion3 hr
Aug 8, 10:46 PM EDTSpecial Weather StatementINDRush44 min
Aug 9, 2:11 AM EDTSpecial Weather StatementINDMontgomery34 min
Aug 9, 2:14 AM EDTSpecial Weather StatementINDVermillion31 min
Aug 9, 2:27 AM EDTAreal Flood AdvisoryINDBoone, Fountain, Montgomery, Parke, Putnam, Vermillion3 hr
Aug 9, 2:46 AM EDTSpecial Weather StatementINDParke, Vermillion44 min
Aug 9, 2:59 AM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion46 min
Aug 9, 3:33 AM EDTSpecial Weather StatementINDHamilton42 min
Aug 9, 3:49 AM EDTAreal Flood WarningINDFountain, Montgomery, Parke, Vermillion5 hr
Aug 9, 3:55 AM EDTSpecial Weather StatementINDHendricks, Parke, Putnam50 min
Aug 9, 4:10 AM EDTSpecial Weather StatementINDOwen50 min
Aug 9, 4:27 AM EDTAreal Flood AdvisoryINDHamilton, Hendricks, Marion4 hr
Aug 9, 4:42 AM EDTSpecial Weather StatementINDHendricks, Marion48 min
Aug 9, 6:46 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke44 min
Aug 9, 7:02 PM EDTTornado WarningINDFountain, Montgomery, Parke, Putnam28 min
Aug 9, 7:18 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe42 min
Aug 9, 7:27 PM EDTSevere Thunderstorm WarningINDMontgomery, Putnam33 min
Aug 9, 7:56 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Putnam34 min
Aug 9, 7:58 PM EDTSevere Thunderstorm WarningINDClinton, Montgomery, Tippecanoe32 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.